A Tornado touched down 4.0 miles east-southeast of Crystal Hill at 714 PM EST, traveled northeast, and lifted/dissipated 4 miles west-southwest of Mt. Laurel at 717 PM EST. At the maximum of its intensity, it caused EF2 level damage.
Where the tornado touched down was wooded in the 1200 block of Hundley Road. Here, several large trees were uprooted, blown to the north. As the tornado tracked northeast at 40 to 45 mph, it blew several large bales of hay westward across Hundley Road. Farther along its path, the tornado completely lifted the roof of a porch off a single family home, blowing the debris nearly 200 feet to the north into nearby woods. Several large trees were both uprooted and snapped as well.
Farther northeast when the storm reached its peak intensity, several mature 24-36 inch diameter pine trees were snapped while two nearby single family homes sustained significant roof damage. A car on one of the properties was crushed by falling trees. Additionally, when winds were estimated to be at 125 mph a roof was completely blown off a residence. Numerous mature trees on the same property snapped or uprooted with their debris blown in multiple directions. The tornado finally blew the roof off a nearby barn several hundreds yards to the north.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Nov 2, 2:29 PM EST, 3 hours 45 minutes earlier.
Area forecast discussion, Nov 2, 2:29 PM EST, 3 hours 45 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
329 PM EDT Fri Nov 2 2018
.SYNOPSIS...
A low pressure area over the southern Appalachians will move east
across the area early tonight. A cooler air mass moves in tonight,
bringing a period of gusty northwest winds to the southern Blue
Ridge mountains. Quieter weather expected for the weekend as high
pressure builds in. Unsettled weather then returns to the region
into early next week.
&&
.NEAR TERM /THROUGH SATURDAY/...
As of 327 PM EDT Friday...
A pretty busy next 12 hours, with gusty showers/embedded thunder
this afternoon and early tonight, gusty post-frontal northwest winds
overnight into early Saturday.
Ongoing light to moderate-intensity rain currently is spreading
across the western half of the forecast area, ahead of a surface low
near the southern Appalachians. To the east of this low, composite
radar mosaic reveals a fine line of heavy rain showers across the
central Piedmont of North Carolina southward into central South
Carolina. Due mostly to overcast skies, air mass hasn't destabilized
very well at all with CAPE values mainly less than 300 J/kg. Strong
mostly unidirectional southwest flow still exists across a good
portion of the southeast US, contributing to strong deep-layer wind
shear values. Low-level shear values also are quite stout across the
Carolinas (0-1km shear magnitudes of 30 kts) and should continue to
increase across the foothills and into the VA/NC Piedmont and
Southside. Overall a high shear but very low CAPE environment with
still a concern for at least gusty winds capable of producing
sporadic instances of wind damage associated with the fine line of
heavy showers/embedded thunder, which per HRRR and 3-km NAM,
progresses north-northeast from Yadkin and Surry Counties eastward
into Stokes, Rockingham and Caswell Counties on northward across
Southside and into the Lynchburg area between 4 pm and 8 pm. Have
included enhanced wording for gusty winds for these eastern areas.
While the threat is quite low, given low LCLs and aforementioned
strong 0-1km wind shear, an isolated spin-up tornado is still
possible embedded within this fine line. But the primary threat in
terms of overall messaging is gusty to locally damaging winds. SPC
still has a Marginal Risk area from Yadkin County to Amherst County
eastward Further west, look for light to moderate intensity rains to
continue through the early evening hours.
Have opted to hoist a Wind Advisory for the southern Blue Ridge
south of Roanoke from Floyd to Watauga County from 8 PM tonight to
noon Saturday. Per the GFS, strong pressure rises are expected to
commence this evening as winds shift to northwest behind the cold
frontal passage. So we should see an increase in winds and gusts as
this process occurs. However, a favorable overlap of strong pressure
rises and 850 mb northwest winds of 40-45 kts is expected after
midnight mainly along the southern Blue Ridge. Peak MAV wind speed
at Boone of 21 kts occurs at 09z. While wind gusts in the western
mountains may approach 30 to 35 mph overnight, in the Advisory area
peak wind gusts are expected to range in the 45 to 50 mph range from
after midnight into mid-morning Saturday.
Digging mid-level shortwave trough into western TN and mid-level dry
slot ahead of it should result in a decrease in shower coverage and
push severe threat eastward into eastern Virginia by early this
evening. Any leftover showers should be mostly associated with the
trough's passage across the western mountains later tonight. Noted
the 12z GFS has trended cooler with its low-level thermal profile
for the overnight hours, with 0 to -2C 850 mb temps from the Blue
Ridge westward. Expect rain showers to then transition to snow
showers after midnight across western Greenbrier County, with any
leftover rain briefly mixing with wet snowflakes above 3500 ft
before ending across the Mountain Empire and NW NC mountains.
However, the best chance of accumulations is across western
Greenbrier County where I've shown snow totals of up to an inch from
Quinwood, Rainelle and Duo. Shown lows tonight in the mid/upper 30s
along and west of the Blue Ridge, with lows in the mid/upper 40s
across the Piedmont and Southside.
High pressure is expected to build across the area on Saturday, with
leftover breezy conditions generally easing through the afternoon.
Looking at dry conditions with plentiful sun expected After leftover
mountain upslope clouds and light showers erode around midday, all
areas should see plenty of sun with highs in the upper 40s to the
upper 50s.
Overall confidence is moderate to high, though is lower on
coverage of potential gusty winds late this afternoon.
&&
.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
As of 327 PM EDT Friday...
During this period of the forecast, we remain in a deep southwest
flow with shortwaves lifting to the north just west of our forecast
area. This erodes a wedge of high pressure at the sfc Sunday and
allows an influx of moisture Sunday night and Monday,with PWAT
values increasing to 1-2 standard deviations above average.
This will help generate showers, especially Sunday night into early
Monday, as a sfc low and associated trof moves north along NC/VA
coast.
This system shouldn't be overlooked, as SREF spreads show the
potential for some healthy precip amounts, especially in the eastern
portion of the forecast area which the latest ECMWF now advertises.
Some Ensemble River Forecast members push the Dan River at South
Boston into action stage. This potential for localized flooding will
be added to the HWO.
Used a blend of guidance for highs Sunday, but trimmed guidance
highs Monday with an abundance of clouds that arrive late
Sunday.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
As of 327 PM EDT Friday...
Our forecast area, along with the entire eastern U.S. will be
dominated by a broad upper level trof. Prior to the development of
this broad trof, a dynamic, negatively-tilted upper trof lifts
northeast into Great Lakes and pushes a cold front through our area
Tuesday. While the long-range models are in good general agreement
with this scenario, there is still a good spread in the ensemble
members with regard to the amplification of this upper trof, with
the 00Z/02 ECMWF deeper, which allows for a better influx of deeper
moisture into the region. Still, as noted by the SPC 4-8 day
outlook, the potential exists for severe weather with this system
and will be added to the HWO.
Lingering upslope precipitation continues into Wednesday morning.
Above well above normal temps on Tuesday, temperatures fall to below
to near normal for the rest of the long term period. Significant
model differences late in the forecast period with the GFS notably
wetter than other long-range models for Friday and kept small POPS
in for this period.
&&
.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
As of 140 PM EDT Friday...
Mix of VFR/MVFR should trend to MVFR/IFR by mid to late
afternoon as we await a low pressure area over the southern
Appalachians. Should see 6-8SM -SHRA across western terminals
between 20-01z. However, a line of at least gusty showers is
likely to progress across the Piedmont, mainly affecting
Danville and Lynchburg between 21-00z. Have tried to TEMPO in
a period of +SHRA to time when this enhanced line of showers may
move in. This line may be accompanied by gusty winds and
localized wind shear for these two terminals. Some threat of
thunder here with +SHRA but threat wasn't great enough to
include in LYH or DAN TAFs. South winds 4-8 kts through early
evening.
Precipitation shifts eastward early in the evening, with
leftover mountain showers (mixing over to snow showers along the
higher elevations in western Greenbrier County). Ceilings should
gradually trend VFR in the Piedmont, though lingering MVFR to
perhaps IFR ceilings in the western mountains and for the Bluefield
TAF. Bigger concern for aviation purposes is on winds as winds
will shift to the west/northwest with a cold frontal passage.
Should see developing northwest gusts at Bluefield, Roanoke and
Blacksburg in the 20-28 kt range overnight. Northwest winds will
be gustiest at elevation leading to a period of turbulence
along the southern Blue Ridge.
Mountain upslope clouds/showers exit by mid-morning Saturday, with
any restricted ceilings then trending VFR. Still breezy in the
western mountains through about noon. Winds Saturday around 7-12
kts, with gusts 20-25 kts.
Confidence is moderate to high on TAF elements.
Extended Discussion...
VFR Sat afternoon into Sunday as high pressure builds in. The
chance for precipitation and poor flight conditions returns for
Monday and Tuesday.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Wind Advisory from 8 PM this evening to noon EDT Saturday for
VAZ015>017.
NC...Wind Advisory from 8 PM this evening to noon EDT Saturday for
NCZ001-002-018.
WV...None.
&&
SYNOPSIS...AL
NEAR TERM...AL
SHORT TERM...PH
LONG TERM...PH
AVIATION...AL/WPHazardous weather outlook, Nov 2, 2:47 PM EST, 3 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
347 PM EDT Fri Nov 2 2018
NCZ003-019-020-VAZ007-009>014-018>020-022>024-WVZ042>044-507-508-
032000-
Surry-Wilkes-Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-
Montgomery-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Mercer-Summers-Monroe-Eastern Greenbrier-Western Greenbrier-
347 PM EDT Fri Nov 2 2018
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, southwest Virginia, west central Virginia
and southeast West Virginia.
.DAY ONE...This afternoon and tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
A strong storm system is expected to affect the region on Tuesday.
Showers and thunderstorms are possible with this system, and a few
thunderstorms may become strong to severe. As specific details remain
uncertain at this range, stay tuned to the latest forecasts.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ004>006-VAZ032>035-043>047-058-059-032000-
Stokes-Rockingham-Caswell-Patrick-Franklin-Bedford-Amherst-Henry-
Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-Charlotte-
347 PM EDT Fri Nov 2 2018
This Hazardous Weather Outlook is for north central North Carolina,
central Virginia, south central Virginia, southwest Virginia and
west central Virginia.
.DAY ONE...This afternoon and tonight.
Gusty showers with a rumble or two of thunder are expected late this
afternoon and early this evening. Gusty winds capable of causing
sporadic instances of wind damage are the main threat.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
A storm system is expected to interact with deep moisture and lead to
a period of heavy showers Sunday night and Monday. Locally heavy rain
is possible.
An even stronger storm system is expected to affect the region on
Tuesday. Showers and thunderstorms are possible with this system, and
a few thunderstorms may become strong to severe. As specific details
remain uncertain at this range, stay tuned to the latest forecasts.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ001-002-018-VAZ015>017-032000-
Ashe-Alleghany NC-Watauga-Grayson-Carroll-Floyd-
347 PM EDT Fri Nov 2 2018
...WIND ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO NOON EDT
SATURDAY...
This Hazardous Weather Outlook is for northwest North Carolina and
southwest Virginia.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
A strong storm system is expected to affect the region on Tuesday.
Showers and thunderstorms are possible with this system, and a few
thunderstorms may become strong to severe. As specific details remain
uncertain at this range, stay tuned to the latest forecasts.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Nov 2, 3:20 PM EST, 2 hours 54 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
420 PM EDT FRI NOV 2 2018
VAZ011-013-014-016>020-022>024-032>034-WVZ044-507-508-022115-
Botetourt-Pulaski-Patrick-Floyd-Rockbridge-Carroll-Alleghany-Giles-
Bath-Franklin-Montgomery-Craig-Roanoke-Bedford-Western
Greenbrier-Eastern Greenbrier-Monroe-
420 PM EDT FRI NOV 2 2018
...A LINE OF SHOWERS AND ISOLATED THUNDERSTORMS MOVING EAST ACROSS
THE AREA THIS AFTERNOON...
Until 515 PM EDT.
At 417 PM EDT, radar indicated showers were located along a line
extending from near Greenbrier State Forest to near Rocky Knob
Summit. Movement was northeast at 35 mph. An isolated thunderstorm
is possible.
Winds in excess of 40 mph are possible with these showers.
Locations impacted include...
Roanoke...
Blacksburg...
Salem...
Christiansburg...
and Radford.
This includes The following Locations Virginia Tech, The West
Virginia State Fairgrounds, The Salem Fairgrounds, and Roanoke
Regional Airport.
Torrential rainfall may also occur with these showers, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3822 7971 3821 7960 3718 7959 3664 8060
3817 8058 3825 8046 3826 8042 3822 8036
3811 8036 3805 8026 3804 8016 3806 8011
3806 7996 3810 7993 3813 7995 3815 7992
3818 7992 3827 7980
TIME...MOT...LOC 2017Z 218DEG 39KT 3773 8037 3685 8035
KKSpecial weather statement, Nov 2, 3:30 PM EST, 2 hours 44 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
430 PM EDT FRI NOV 2 2018
NCZ004-005-VAZ032-033-043-022130-
Stokes-Rockingham-Henry-Franklin-Patrick-
430 PM EDT FRI NOV 2 2018
...A LINE OF SHOWERS WILL BRING GUSTY WINDS THIS AFTERNOON...
Until 530 PM EDT.
At 430 PM EDT, radar indicated showers were located along a line
extending from near Endicott to near Pinnacle. Movement was east at
15 mph.
Winds in excess of 40 mph are possible with these showers.
Locations impacted include...
Martinsville...
Rocky Mount...
Mayodan...
Madison...
and Walnut Cove.
This includes The following Locations The Martinsville Speedway and
Martinsville Airport.
Torrential rainfall is also occurring with these showers, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3630 8045 3682 8029 3712 7974 3628 7990
3628 8045
TIME...MOT...LOC 2030Z 263DEG 14KT 3685 8018 3634 8036
PWSpecial weather statement, Nov 2, 4:27 PM EST, 1 hour 47 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
527 PM EDT FRI NOV 2 2018
NCZ005-006-VAZ033>035-043>045-022230-
Rockingham-Caswell-Henry-Franklin-Amherst-Campbell-Bedford-
Pittsylvania-
527 PM EDT FRI NOV 2 2018
...A LINE OF SHOWERS WILL BRING GUSTY WINDS TO THE PIEDMONT...
Until 630 PM EDT.
At 527 PM EDT, radar indicated showers were located along a line
extending from Chamblissburg to Price. Movement was northeast at 35
mph.
Winds in excess of 40 mph are possible with these showers.
Locations impacted include...
Lynchburg...
Danville...
Eden...
Martinsville...
and Bedford.
This includes The following Locations Liberty University, The
National D-Day Memorial, Danville Airport, and Lynchburg Airport.
Torrential rainfall is also occurring with these showers, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3754 7907 3652 7923 3643 7990 3731 7969
TIME...MOT...LOC 2127Z 236DEG 31KT 3725 7969 3653 7990
PW
Special weather statement, Nov 2, 5:15 PM EST, 59 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
615 PM EDT FRI NOV 2 2018
NCZ005-006-VAZ058-022315-
Rockingham-Caswell-Halifax-
615 PM EDT FRI NOV 2 2018
...SHOWERS WITH GUSTY WINDS WILL AFFECT ROCKINGHAM, CASWELL AND
SOUTHERN HALIFAX...
Until 715 PM EDT.
At 611 PM EDT, an area of showerS were located near Jericho, moving
east at 35 mph.
Winds in excess of 40 mph are possible with these showers.
Locations impacted include...
Yanceyville...
Bethel...
Providence...
Jericho...
and Prospect Hill.
Torrential rainfall may also be possible with these showers, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3646 7957 3664 7871 3654 7873 3654 7914
3624 7916 3624 7956 3625 7956
TIME...MOT...LOC 2211Z 248DEG 30KT 3634 7940
KKSpecial weather statement, Nov 2, 5:54 PM EST, 20 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
654 PM EDT FRI NOV 2 2018
VAZ058-059-030000-
Halifax-Charlotte-
654 PM EDT FRI NOV 2 2018
...A LINE OF SHOWERS WITH GUSTY WINDS WILL AFFECT HALIFAX AND
CHARLOTTE COUNTY...
Until 800 PM EDT.
At 653 PM EDT, radar indicated showers were located along a line
extending from near Nathalie to near Alton. Movement was northeast at
35 mph.
Winds in excess of 40 mph are possible with these showers.
Locations impacted include...
South Boston...
Halifax...
Keysville...
Charlotte Court House...
and Phenix.
Torrential rainfall is also occurring with these showers, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3690 7849 3670 7865 3663 7855 3669 7865
3669 7868 3668 7870 3657 7873 3654 7913
3655 7913 3695 7908 3703 7893 3702 7891
3706 7889 3719 7864 3717 7864 3714 7859
3715 7855 3714 7852 3709 7848 3708 7844
TIME...MOT...LOC 2253Z 240DEG 29KT 3692 7902 3655 7905
KK